Parker Waichman LLP is Investigating Gadolinium Deposition Disease Claims Following New, Important FDA Drug Warnings for All Gadolinium-Based Contrast Agents
Parker Waichman LLP is reviewing cases of Gadolinium Deposition Disease and gadolinium toxicity caused by Gadolinium-Based Contrast Agents (GBCAs) that are injected during an MRI procedure. New safety information has been released stating that gadolinium remains inside the patient’s body for several months or years after receiving the contrast agent injection, possibly leading to severe side effects and permanent, disabling injuries. Important new safety information has been added to the “Warnings and Precautions,” “Adverse Reactions,” “Pregnancy,” “Clinical Pharmacology,” and “Patient Counseling Information” sections of the prescribing information for all Gadolinium-Based Contrast Agents.
What Are Gadolinium-Based Contrast Agents (GBCAs)?
Gadolinium-Based Contrast Agents are injectable solutions used to enhance the Magnetic Resonance Imaging (MRI) scanner image quality of soft tissues, veins, organs and tumors. The MRI contrast agent is also particularly useful when scanning the body for infection, internal bleeding, and cancer. Gadolinium-Based Contrast Agents contain a heavy metal called gadolinium. The MRI contrast agent is injected into the vein of the patient during the MRI. After the MRI, the Gadolinium-Based Contrast Agent is filtered through the patient’s kidneys and is supposed to be eliminated from the body entirely through the patient’s urine over the next few days.
Gadolinium-Based Contrast Agents – History of Reported Dangers
Over the years, FDA has issued numerous safety warnings concerning the use and labeling of all Gadolinium-Based Contrast Agents.
On September 9, 2010 (later revised on December 23, 2010), FDA released a Drug Safety Communication providing new warnings and contraindications for the use of Gadolinium-Based Contrast Agents in patients who have a history of kidney failure.
On July 7, 2015, FDA sent out an additional Drug Safety Communication, which stated that the agency would be evaluating the risk of Gadolinium-Based Contrast Agents forming deposits of gadolinium in the brains of patients who were exposed to the contrast agents.
On December 19, 2017, FDA issued a Drug Safety Communication advising that it was requiring new class warnings regarding retention of gadolinium in the body from Gadolinium-Based Contrast Agents. In this communication, FDA advised that through its monitoring of the post-market safety reports of gadolinium-based contrast agents and after review and consultation with the Medical Imaging Drugs Advisory Committee, FDA decided to require new class warnings concerning gadolinium deposition in the body because GBCAs “retained in body” and “may stay in the body long-term.”.
In February of 2018, the United Kingdom’s Medicines and Healthcare Products Regulatory Agency (MHRA) issued a recall of two Gadolinium-Containing Contrast Agents, Omniscan and Magnevist. This recall went farther than the previous action taken by the European Medicines Agency (EMA) when it had finished its own review of Gadolinium-Based Contrast Agents on July 20, 2017, and had concluded that three types of GBCAs should be suspended from further sale in the European Union due to the risk gadolinium brain deposition: Magnevist (gadopentetic acid); Ominiscan (gadodiamide); and Optimark (gadoversetamide).
Gadolinium Deposition Disease
It is now understood that trace levels of gadolinium can remain inside a patient’s body for a long-term period after administration of an agent, which may result in a condition called Gadolinium Deposition Disease. Gadolinium Deposition Disease is a severe and debilitating disease caused by the accumulation of gadolinium in the patient’s body. FDA’s research found that concentrations of gadolinium have been detected inside patients’ organs for many years after the gadolinium contrast agent was initially injected. Accumulations of gadolinium have also been found in patients’ bones and organs such as the brain, skin, kidney, liver, and spleen.
Gadolinium Deposition Disease Symptoms
Gadolinium Deposition Disease is a newly discovered illness, the main symptoms of which are as follows:
• Progressive thickening of the skin and discoloration
• Sharp or burning sensations in the lower limbs or lower legs
• Pain in the lower arms or lower legs
• Mental confusion or “brain fog”
• Tightness of the feet or hands
• Joint pain
• Pain in the bones
• Head pain
• Neck Pain
• Vision or hearing problems
• Hair loss
• Irritated or itchy skin
• Trouble breathing
• Headaches that persist for long periods of time.
The Gadolinium-Based Contrast Agents (GCBAs) Affected
The following MRI Contrast Agents have been identified in the new drug warning for all Gadolinium-Based Contrast Agents:
• Dotarem® (gadoterate meglumine) injection
• Eovist® (gadoxetate disodium) injection
• Gadavist® (gadobutrol) injection
• Magnevist® (gadopentetate dimeglumine) injection
• MultiHance® (gadobenate dimeglumine) injection
• OmniscanTM (gadodiamide) injection
• Optimark® (gadoversetamide) injection
• ProHance® (gadoteridol) injection
Parker Waichman LLP is Reviewing Cases of Gadolinium Deposition Disease
If you were injected with a contrast agent while undergoing an MRI procedure, Parker Waichman LLP will review your case to determine if you are eligible to file for monetary compensation.
Filing a Gadolinium Deposition Disease Lawsuit
Parker Waichman, LLP has represented clients in pharmaceutical injury lawsuits for decades and has recovered over $2 Billion in damages for its clients. If you or a family member is interested in filing a Gadolinium Deposition Disease Lawsuit, contact Parker Waichman LLP at the firm’s website at yourlawyer.com or call 1-800-LAW-INFO (1-800-529-4636) or visit our Gadolinium Deposition Disease information page.
Were you or a loved one injected with MRI contrast and now suffer from Gadolinium Deposition Disease or Gadolinium toxicity?Click To Get A Free Case Review